Tamiflu Can Cause “Abnormal Behavior”
This “Bird Flu” drug now raises suspicions about behavioral effects in children.
“Hoffman-La Roche Inc. issued a warning Monday for its flu drug Tamiflu, stating patients using the drug must be closely monitored in case they develop psychiatric problems such as delirium and suicidal tendencies. Before the announcement, the pharmaceutical giant had been in talks with the FDA regarding 103 cases under agency review in which Tamiflu users reported strange behavior, usually within a day of the drug’s administration. The majority of abnormal behavior cases have occurred in Japan — where 24.5 million prescriptions for the drug were filled between 2001 and 2005 — in patients younger than 17. Three people — one a 14-year-old boy who had climbed on the roof of his family’s condominium — have fallen to their deaths after taking Tamiflu, says an FDA memo prepared Thursday at a pediatric advisory committee meeting. The memo also reports that an 8-year-old who took a single dose ran out the front door of his home in Japan half an hour later and would not respond to his name, instead just growling. Tamiflu is known to cause fever and delirium, but Dr. Debra Birnkrant, director of the FDA’s division of antiviral products, said it was not yet known if the drug or the flu itself were causing the abnormal behavior.”